A forum for advanced pancreatic cancer issues

Moderator: volmod

Forum rules
Please see the messages in our "Rules" section

The posts on this discussion board are made by members of the General Public and are not intended to constitute medical advice
Cazza
Posts: 3
Joined: Mon May 23, 2011 8:13 pm

Spiking temperatures after chemo and hospitalisation

Postby Cazza » Sun Jul 03, 2011 10:30 am

Hi there. I wonder if anyone can help me. My father is currently undergoing chemo (GemCap) for pancreatic cancer. A few days after each treatment he spikes a temperature and feels very unwell indeed. At first the doctors assumed it was infection due to neutropenia but nothing was revealed in cultures. They gave antibiotics and after a few days was discharged from hospital. This keeps happening though, and it is getting worse. He gets awful rigors, high temperatures, feels like he has flu and generally feels v rough. He is currently in hospital and has been there for the last six days. The docs are throwing everything at him - blood transfusion, phosphates, magnesium, and now Dexamethasone (steroids). They don't seem to have any clue why he keeps getting these temps, when no infection is present (he is not neutropenic).
Has anyone ever had any experience with this? We are all so worried and confused - and the doctors seem as confused as us (which clearly is not v reassuring!)
Thanks
Caroline

CFF
Posts: 56
Joined: Fri Apr 22, 2011 9:38 am

Re: Spiking temperatures after chemo and hospitalisation

Postby CFF » Sun Jul 03, 2011 11:47 am

Hi Caroline,

Sorry to hear your dad is having a tough time with the chemo - the side effects definitely affect people in diffrent ways. however, my dad had chemo post Whipples last year and had very similar reactions and these did get worse. He would get a high temperature and flu like symptoms and after the first couple of times this happened, along with much panic from us and not knowing what to do, we were advised to get a thermometer and take him to hospital if we were in the slightest doubt. Simlarly to your dad, he spent some time in hospital, cultures didn't show any infection and he had at least 2 blood transfusions as I think he was probably actually still quite weak from the Whipples op. He even missed a few chemo sessions because of it.

He still suffered from these bouts a few times after the chemo finished but the docs said this was normal and as a result of the chemo building up in his system.

Sounds like your dad has had quite a strong reaction and it will be getting worse I imagine due to the increased chemo. All I can say is that in my dad's case, they really couldn't offer an explanation outside of a possible infection (which they ruled out) and no it's not reassuring when the doctors say they can't explain something! But the symptoms stopped a few weeks after the chemo finished.

So I would hope that the same happens to your dad, in that it will get easier. In the meantime, as long as they're checking for infections and making sure he's getting transfusions if he needs them then that's positive. Hope it eases up. I know it can feel scary particularly when you're not sure how much worse it might get.

Where is your dad in terms of his chemo sessions? i.e. how many to go?

Take care of yourself

Cx

PCUK Nurse Jeni
Posts: 1070
Joined: Mon Jun 14, 2010 1:30 pm

Re: Spiking temperatures after chemo and hospitalisation

Postby PCUK Nurse Jeni » Mon Jul 04, 2011 3:46 pm

Hi Caroline,

Sorry to hear that your dad is having problems with Gemcitabine.

According to "Lilly -Cancer chemotherapy- 6th edition" - there are documented short term side effects of Gemcitabine as "Flu like syndrome -fever, headache, muscle ache etc..."

This might explain the symptoms you dad is having?

KR,

Jeni.

Cazza
Posts: 3
Joined: Mon May 23, 2011 8:13 pm

Re: Spiking temperatures after chemo and hospitalisation

Postby Cazza » Wed Jul 06, 2011 9:56 pm

Thanks for the replies.
My dad is on his third round of chemo -i.e. he is on his third month (of 3 out of 4 weeks of treatment) - in short, 9 treatments so far.
We saw the consultant today who is adamant the treatment is not the cause of the fevers, and believes that he has infections (although they have never identified any cultures). it is frustrating to be told 'your reaction is v unusual'. He also said that Gemcap is not cumulative and it leaves the system after 36 hours, so it is not likely to be a build up of chemo as he has more and more treatments. He was informed that any fever associated with Gemcap is mild and manageable (i.e. not what he has had).
So frustrating!